Alert archive / New York / Beach Hazards Statements in 2023

Beach Hazards Statement 13, NWS Buffalo, NY

August 14, 20234 counties in New York

NWS Buffalo, NY issued this beach hazards statement at Aug 14, 2023, 3:46 PM EDT for 4 counties in New York. It took effect at Aug 15, 2023, 3:00 AM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Aug 14, 2023, 3:46 PM EDT (19:46 UTC)
In effect from
Aug 15, 2023, 3:00 AM EDT
Expired
Aug 15, 2023, 4:14 PM EDT
In force
13 hr
Issued by
NWS Buffalo, NY

Counties Monroe County, NY, Niagara County, NY, Orleans County, NY, Wayne County, NY

The radar

The Buffalo radar (KBUF), 74 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.8 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2023-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2023-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

007 
WHUS41 KBUF 141946
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
346 PM EDT Mon Aug 14 2023

NYZ001>003-150400-
/O.NEW.KBUF.BH.S.0013.230815T0700Z-230815T2100Z/
Niagara-Orleans-Monroe-
346 PM EDT Mon Aug 14 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 3 AM EDT TUESDAY
THROUGH TUESDAY AFTERNOON...

* WHAT...Strong currents and dangerous swimming conditions 
  expected.

* WHERE...Beaches of Niagara, Orleans, and Monroe counties.

* WHEN...From 3 AM EDT Tuesday through Tuesday afternoon.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$

NYZ004-150400-
/O.NEW.KBUF.BH.S.0013.230815T0700Z-230815T1800Z/
Wayne-
346 PM EDT Mon Aug 14 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 3 AM EDT TUESDAY
THROUGH TUESDAY AFTERNOON...

* WHAT...Strong currents and dangerous swimming conditions 
  expected.

* WHERE...Beaches of Wayne county.

* WHEN...From 3 AM EDT Tuesday through Tuesday afternoon.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$
4 follow-up statements
952 
WHUS41 KBUF 150230
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
1030 PM EDT Mon Aug 14 2023

NYZ001>003-151030-
/O.CON.KBUF.BH.S.0013.230815T0700Z-230815T2100Z/
Niagara-Orleans-Monroe-
1030 PM EDT Mon Aug 14 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 3 AM EDT
TUESDAY THROUGH TUESDAY AFTERNOON...

* WHAT...Strong currents and dangerous swimming conditions 
  expected.

* WHERE...Beaches of Niagara, Orleans, and Monroe counties.

* WHEN...From 3 AM EDT Tuesday through Tuesday afternoon.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$

NYZ004-151030-
/O.CON.KBUF.BH.S.0013.230815T0700Z-230815T1800Z/
Wayne-
1030 PM EDT Mon Aug 14 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 3 AM EDT
TUESDAY THROUGH TUESDAY AFTERNOON...

* WHAT...Strong currents and dangerous swimming conditions 
  expected.

* WHERE...Beaches of Wayne county.

* WHEN...From 3 AM EDT Tuesday through Tuesday afternoon.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$
360 
WHUS41 KBUF 150821
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
421 AM EDT Tue Aug 15 2023

NYZ003-150930-
/O.CAN.KBUF.BH.S.0013.000000T0000Z-230815T2100Z/
Monroe-
421 AM EDT Tue Aug 15 2023

...BEACH HAZARDS STATEMENT IS CANCELLED...

Waves and the associated swim risk are not expected to get as 
high today. Therefore the Beach Hazard Statement is cancelled.

$$

NYZ004-150930-
/O.CAN.KBUF.BH.S.0013.000000T0000Z-230815T1800Z/
Wayne-
421 AM EDT Tue Aug 15 2023

...BEACH HAZARDS STATEMENT IS CANCELLED...

Waves and the associated swim risk are not expected to get as 
high today. Therefore the Beach Hazard Statement is cancelled.

$$

NYZ001-002-151630-
/O.CON.KBUF.BH.S.0013.000000T0000Z-230815T2100Z/
Niagara-Orleans-
421 AM EDT Tue Aug 15 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
AFTERNOON...

* WHAT...Strong currents and dangerous swimming conditions.

* WHERE...Beaches of Niagara and Orleans counties.

* WHEN...Through this afternoon.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$

JLA
013 
WHUS41 KBUF 151431
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
1031 AM EDT Tue Aug 15 2023

NYZ001-002-152100-
/O.CON.KBUF.BH.S.0013.000000T0000Z-230815T2100Z/
Niagara-Orleans-
1031 AM EDT Tue Aug 15 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WHAT...Strong currents and dangerous swimming conditions.

* WHERE...Beaches of Niagara and Orleans counties.

* WHEN...Until 5 PM EDT this afternoon.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$

Hitchcock
397 
WHUS41 KBUF 152014
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
414 PM EDT Tue Aug 15 2023

NYZ001-002-152115-
/O.CAN.KBUF.BH.S.0013.000000T0000Z-230815T2100Z/
Niagara-Orleans-
414 PM EDT Tue Aug 15 2023

...BEACH HAZARDS STATEMENT IS CANCELLED...


$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this beach hazards statement went out at Aug 14, 3:41 PM EDT, 5 minutes earlier.

Area forecast discussion, Aug 14, 3:41 PM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
341 PM EDT Mon Aug 14 2023

.SYNOPSIS...
Low pressure will pass to the south of the region tonight, bringing
increasing chances of rain overnight especially from the Southern
Tier to Central NY. An upper level trough will then cross the region
Tuesday and Tuesday night with a few more rounds of showers and
scattered thunderstorms. High pressure will build back into the area
Wednesday with mainly dry weather returning.

&&

.NEAR TERM /THROUGH TUESDAY/...
Satellite imagery showing a wealth of diurnal cumulus this afternoon
inland from the lakes, along with thickening mid/high clouds
streaming into the area from west to east. Clouds will continue to
thicken through the rest of the day across Western and Central NY
ahead of a wave of low pressure moving through the Ohio Valley. Most
locations will stay dry, although a few showers are possible by late
afternoon/early evening across the western Southern Tier.

Tonight, a weak surface frontal wave and convectively enhanced mid
level shortwave will move from southern Ohio this evening east
across central and southern PA overnight. 12Z model guidance has
generally trended south and east with the stronger forcing
associated with this system, and thus also trended south and east
with the greater potential for widespread, soaking rain. A wing of
warm advection and isentropic upglide along with DPVA ahead of the
mid level shortwave will move across the area tonight from southwest
to northeast, spreading increasing rain chances across the area.

In general, the greatest chances of measurable rain will move from
the western Southern Tier later this evening into the Finger Lakes
and Central NY overnight, with lower rain chances near the Canadian
border. Rain amounts will likely be very limited in most areas as
the swath of heavier rain moves across PA towards the northern Mid
Atlantic and southeast NY. Somewhat higher amounts may clip the
Southern Tier and Finger Lakes, but even here forecast amounts have
been trended down. Very limited elevated instability should keep
thunder chances to a minimum tonight, although a few spotty rumbles
of thunder cannot be ruled out.

Tuesday morning what remains of the overnight rain associated with
the frontal wave will be moving through the eastern Lake Ontario
region and exiting. This will leave a break in organized rainfall
for most of the area through the morning and midday hours. Tuesday
afternoon a well defined mid level closed low will move east across
western and central Lake Erie. Increasing DPVA and diffluent upper
level flow downstream of this system will spread increasing large
scale ascent into Western NY during the afternoon. Extensive cloud
cover across our region will limit destabilization, but nonetheless
increasing forcing and cooling aloft will support increasing
coverage of showers and a few thunderstorms in the afternoon and
evening, generally spreading from west to east across the area. PWAT
values remain around 1.5" Tuesday, so some storms may produce
locally heavy rainfall if enough instability develops.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY/...
A well defined mid-level shortwave and weak sfc reflection will
track into and across the area Tuesday evening. With its
arrival...we should see a period of moderate to heavy rain showers,
possibly even some embedded lightning. However...instability will be
waning at the time which will likely limit this potential. As we
progress through the night...the mid-level shortwave slowly crosses
and then exit the region by daybreak Wednesday. As it does so...we
should see a gradual decreasing in shower coverage as the supporting
shortwave departs off to our east. Lingering moisture and cool
northwesterly flow may continue to produce a few additional showers
southeast of the lakes through Wednesday afternoon.

Otherwise...drier air working in will eventually win over with much
of the area seeing dry weather by Wednesday evening.

High pressure over the Ohio Valley builds in Wednesday night with
dry conditions but cool conditions. Lows will be found mainly in the
50s.

Dry weather will continue for much of the day Thursday but we will
see increasing southwesterly flow ahead of the next shortwave
working across the upper Great Lakes. Highs will be found in the
uppers 70s (higher terrain) to low/mid 80s elsewhere. The strong mid-
level shortwave will become increasingly negatively tilted
Thursday evening while sending its cold front into the Lower
Lakes. Severe potential right now looks limited with a less
than ideal arrival time due to waning instability in the evening.
Even so...there still could be some strong storms ahead and
along the front. Showers may linger into Friday but drier
weather will return as an expansive sfc high over the Ohio
Valley builds into New York State.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Broad upper level ridge building across the Central Plains Friday
night through Sunday will help kick out the upper level trough lying
across the Northeast into New England and Canadian Maritimes. This
will result in surface high pressure over the central Great Lakes
Friday night to subtly push east into the lower Great Lakes
throughout the weekend and therefore support a period of dry weather.

Model guidance seems to be in agreement of a shortwave and
corresponding surface low diving southeast across the Great Lakes
region Monday. Depending on the strength of the surface high, the
introduction of the low may support a few showers to enter the
region by Monday night. Seeing how it is this far out, stay tuned
for the details.

Otherwise temperatures with gradually warm throughout the weekend.
Highs Saturday will range in the upper 70s to low 80s whereas by
Monday temperatures will solidly be in the 80s region wide.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Diurnal cumulus and increasing mid/high clouds will continue through
the rest of the afternoon with generally VFR prevailing.

Tonight a wave of low pressure will pass south of the area through
PA, with an area of showers spreading north and east across the
area. The showers will reach the Southern Tier later this evening,
then spread into the rest of the area overnight. Low levels will
gradually moisten in low level northeast flow north of the frontal
wave, with areas of MVFR/IFR CIGS developing overnight across the
higher terrain of the Southern Tier and Finger Lakes, with VFR
prevailing farther north on the lake plains.

Tuesday low CIGS will continue to become more widespread in the
morning, with MVFR favored at lower elevations and IFR across higher
terrain. These lower CIGS will continue through much of the day,
although IFR across higher elevations will tend to improve to MVFR
later in the day. Expect a lull in showers through much of the
morning and midday, followed by increasing showers and a few
scattered thunderstorms from west to east during the afternoon as an
upper level low approaches from the west.

Outlook...

Wednesday...VFR/MVFR with a chance of showers early, otherwise VFR.
Thursday...VFR.
Thursday night and Friday...Restrictions possible with a chance of
showers and thunderstorms.
Saturday...Mainly VFR.

&&

.MARINE...
A wave of low pressure will pass to the south of the area across PA
tonight, while high pressure remains centered north of the Lakes
across Ontario and western Quebec. The increasing pressure gradient
between the two will bring a period of elevated northeast winds to
Lake Ontario and Lake Erie later tonight through Tuesday. This will
likely produce Small Craft Advisory conditions to the south shore of
Lake Ontario from about Sodus Bay westward. Lake Erie will become
very choppy at a minimum, with some chance of Small Craft Advisory
conditions there as well. Winds will become northwest and diminish
later Tuesday night and Wednesday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...AR
LONG TERM...EAJ
AVIATION...Hitchcock
MARINE...Hitchcock
Hazardous weather outlook, Aug 14, 4:26 AM EDT, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
426 AM EDT Mon Aug 14 2023

NYZ001>008-010>014-019>021-085-150830-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
426 AM EDT Mon Aug 14 2023

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-150830-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
426 AM EDT Mon Aug 14 2023

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Local storm report, Aug 14, 10:28 AM EDT, 5 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
1028 AM EDT Mon Aug 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     Tstm Wnd Dmg     1 SE Lacona             43.63N 76.06W
08/12/2023                   Oswego             NY   Public

            Numerous trees down along County Route 22
            near Lacona. Delayed report from Saturday
            evening.

&&

Hitchcock
Local storm report, Aug 14, 10:33 AM EDT, 5 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
1033 AM EDT Mon Aug 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     Tstm Wnd Dmg     Sandy Creek             43.64N 76.09W
08/12/2023                   Oswego             NY   Emergency Mngr

            Multiple trees down.

0818 PM     Tstm Wnd Dmg     4 SE Parish             43.37N 76.07W
08/12/2023                   Oswego             NY   Public

            Multiple trees uprooted and snapped.

&&
Local storm report, Aug 14, 10:52 AM EDT, 4 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
1052 AM EDT Mon Aug 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     Tstm Wnd Dmg     2 N Palermo             43.40N 76.28W
08/12/2023                   Oswego             NY   NWS Employee

            Trees down.

&&

Fries

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 3:45 PM EDTSmall Craft AdvisoryBUF25 hr

Nearby

Beach Hazards Statements in New York, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.